Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 3, NWS Gray, ME

May 7, 20236 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 7, 2023, 3:07 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 7, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 7, 2023, 3:07 AM EDT (07:07 UTC)
In effect from
May 7, 2023, 8:00 AM EDT
Expired
May 7, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WHUS41 KGYX 070707
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
307 AM EDT Sun May 7 2023

MEZ023>028-NHZ014-071600-
/O.NEW.KGYX.BH.S.0003.230507T1200Z-230508T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
307 AM EDT Sun May 7 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Warm air temperatures in the mid 70s may cause people to
  underestimate the dangers of the cold water temperatures which 
  are currently only in the mid 40s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the 
  US Coast Guard, when the water temperatures are below 50 
  degrees, the chance of immediate incapacitation due to cold 
  shock is extremely high. Anyone on boats or paddlecraft should 
  use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

Legro
1 follow-up statement
068 
WHUS41 KGYX 071457
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
1057 AM EDT Sun May 7 2023

MEZ023>028-NHZ014-080000-
/O.CON.KGYX.BH.S.0003.000000T0000Z-230508T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
1057 AM EDT Sun May 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Warm air temperatures in the mid 70s may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the mid 40s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. According to the 
  US Coast Guard, when the water temperatures are below 50 
  degrees, the chance of immediate incapacitation due to cold 
  shock is extremely high. Anyone on boats or paddlecraft should 
  use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

MSC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 6, 10:35 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 6, 10:35 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1035 PM EDT Sat May 6 2023

.SYNOPSIS...
Warm weather continues through tomorrow. A cold front drops
down through the area from the north tomorrow night, but the
bulk of locations will remain dry. The only caveat being that
southern New Hampshire may be clipped by a period of showers
tomorrow night. This front brings a slight cooling trend Monday
and Tuesday followed by a warming trend from the middle to the
end of next week. No substantial rainfall is currently in the
forecast so river will continue to recede.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
1035 PM...Just tweaking temps a bit based on current obs, which
show the CT valley and NH mountains showing good decoupling,
but it's a bit more hit or elsewhere in the CWA. However, flow
is diminishing from W to E, so should see most inland areas
decouple for a few hours tonight.

8 PM...This update involved some adjustment to overnight temps,
considering they are currently running higher than forecast for
the most part. It'll be tricky to time the decoupling in some
spots especially outside the mtn valleys and the CT valley, but
overall mins were raised by a degree or two in most places. Also
adjusted winds to better reflect the rad cooling and decoupling
later tonight.

Previously...High pressure continues to build in from the
northwest, setting up and a clear and dry night tonight. Winds
will be slow to become light overnight tonight, but gusts should
mostly drop off around sunset this evening. On the north and
western side of the mountains winds should die off first,
allowing for more radiational cooling overnight. These areas
likely see lows dip into the upper 30s, while elsewhere
primarily 40s are expected. Better radiational cooling spots
such as as Sanford and Fryeburg also stand a decent chance of
dipping into the upper 30s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Another warm and dry day is expected tomorrow, with conditions
quite similar to today. Temps overall look to be a degree or two
cooler than today as temps aloft won't be quite as warm, and a
few more high clouds move in from the southwest during the
afternoon hours. Concerns for cold water remain as water temps
remain in the 40s.

The clouds arriving during the late afternoon tomorrow will be
associated with a weak wave of low pressure associated with some
remnant convection from today across the Midwest. This
convection will be weakening and dissipating as it moves
eastward tomorrow and then moves southeastward around a ridge
centered across the southern US. This brings the chance for some
showers across southwestern NH tomorrow night, with chances
quickly dropping off for areas farther north and east. Overall
the global models have had little interest in this feature, but
the high res guidance is a little more robust with the extent of
the shower activity that makes it into New Hampshire. Given
that it is convective and more in the high res guidance's area
of skill, POPs were increased for tomorrow night across parts of
southwestern and southern NH. Elsewhere, a mainly quiet night
is expected with progressively less cloud cover toward the north
and east, and lows in the upper 30s north to near 50 south.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
No significant changes to the going forecast at this time as
latest deterministic and ensemble guidance remain in reasonable
agreement. The highlight will be dry weather up until perhaps
Friday when a few showers or even a thunderstorms will be
possible. Prior to then, we'll have cooler weather in the wake
of a cold front Monday and Tuesday, but then we should be back
into the 65 to 70 range Wednesday and into the 70s in many
areas Thursday. Friday's temperatures will depend on the amount
of clouds and any shower activity. At this juncture the forecast
for Saturday looks dry. Lowered dew point values most afternoons
as good mixing should take place. This will likely allow fine
fuels to become completely dry.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Short Term...VFR conditions continue through tomorrow night,
with some northwesterly wind gusts around 15-20kts during the
afternoon hours today and tomorrow. A few showers are possible
across southwestern terminals tomorrow night.

Long Term...VFR will prevails through midweek with coastal
terminals perhaps experiencing winds shifts from sea breezes
Tuesday and Wednesday.

&&

.MARINE...
Short Term...Conditions remains below SCA levels through
tomorrow night as high pressure gradually builds across the
waters from the northwest.

Long Term... Winds and seas will remain below SCA thresholds
with high pressure moving over the waters through the middle of
next week. Afternoon sea breeze circulations will likely
develop Tuesday and Wednesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Cempa/Clair
SHORT TERM...Clair
LONG TERM...Ekster
AVIATION...
MARINE...
Hazardous weather outlook, May 6, 2:44 PM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
244 PM EDT Sat May 6 2023

MEZ007>009-012>014-018>022-033-NHZ001>013-015-071845-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
244 PM EDT Sat May 6 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-071845-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
244 PM EDT Sat May 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-071845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
244 PM EDT Sat May 6 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.